The systolic constant of orientable Bieberbach 3-manifolds
Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 22 (2013) no. 3, p. 623-648

A compact manifold is called Bieberbach if it carries a flat Riemannian metric. Bieberbach manifolds are aspherical, therefore the supremum of their systolic ratio, over the set of Riemannian metrics, is finite by a fundamental result of M. Gromov. We study the optimal systolic ratio of compact 3-dimensional orientable Bieberbach manifolds which are not tori, and prove that it cannot be realized by a flat metric. We also highlight a metric that we construct on one type of such manifolds (C 2 ) which has interesting geometric properties: it is extremal in its conformal class and the systole is realized by “very many” geodesics.

Une variété compacte est appelée de Bieberbach si elle porte une métrique riemannienne plate. Les variétés de Bieberbach sont asphériques, par conséquent le supremum de leur quotient systolique, sur l’ensemble des métriques riemanniennes, est fini d’après un résultat fondamental de M. Gromov. On étudie le quotient systolique optimal des 3-variétés de Bieberbach compactes et orientables qui ne sont pas des tores, et on démontre qu’il n’est pas réalisé par une métrique plate. De plus, on met en évidence une métrique que l’on construit sur un type de telles variétés (C 2 ) qui a une géométrie intéressante  : elle est extrêmale dans sa classe conforme et possède de « nombreuses » géodésiques systoliques.

@article{AFST_2013_6_22_3_623_0,
     author = {El Mir, Chady and Lafontaine, Jacques},
     title = {The systolic constant of orientable Bieberbach 3-manifolds},
     journal = {Annales de la Facult\'e des sciences de Toulouse : Math\'ematiques},
     publisher = {Universit\'e Paul Sabatier, Toulouse},
     volume = {Ser. 6, 22},
     number = {3},
     year = {2013},
     pages = {623-648},
     doi = {10.5802/afst.1384},
     mrnumber = {3113028},
     zbl = {1296.53084},
     language = {en},
     url = {http://www.numdam.org/item/AFST_2013_6_22_3_623_0}
}
El Mir, Chady; Lafontaine, Jacques. The systolic constant of orientable Bieberbach 3-manifolds. Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 22 (2013) no. 3, pp. 623-648. doi : 10.5802/afst.1384. http://www.numdam.org/item/AFST_2013_6_22_3_623_0/

[1] Babenko (I.).— Souplesse intersystolique forte des variétés fermées et des polyèdres, Ann. Inst. Fourier 52 no. 4, p. 1259-1284 (2002). | Numdam | MR 1927080 | Zbl 1023.53025

[2] Bavard (C.).— Inégalité isosystolique pour la bouteille de Klein, Math. Ann. 274, p. 439-441 (1986) | MR 842624 | Zbl 0578.53032

[3] Bavard (C.).— Inégalités isosystoliques conformes pour la bouteille de Klein, Geom. Dedicata 27, p. 349-355 (1988). | MR 960206 | Zbl 0667.53033

[4] Bavard (C.).— Inégalités isosystoliques conformes, Comment. Math. Helv 67, p. 146-166 (1992). | MR 1144618 | Zbl 0783.53041

[5] Bavard (C.).— Une remarque sur la géométrie systolique de la bouteille de Klein, Arch. Math. (Basel) 87 (2006), No 1, p. 72-74 (1993). | MR 2246408 | Zbl 1109.53037

[6] Berger (M.).— Systoles et applications selon Gromov, Séminaire N. Bourbaki, exposé 771, Astérisque 216, p. 279-310 (1993). | Numdam | MR 1246401 | Zbl 0789.53040

[7] Burago (D.), Burago (Y.D.), Ivanov (S.).— A course in metric geometry, Graduate studies in Mathematics (33), Amer. Math. Soc., Providence, R.I. (2001). | MR 1835418 | Zbl 0981.51016

[8] Calabi (E.).— Extremal isosystolic metrics for compact surfaces, Actes de la table ronde de géométrie différentielle, Semin. Congr 1, Soc.Math.France p. 146-166 (1996). 3). | MR 1427758 | Zbl 0884.58029

[9] Charlap (L.S.).— Bieberbach Groups and Flat Manifolds, Springer Universitext, Berlin (1986). | MR 862114 | Zbl 0608.53001

[10] Cheeger (J.), Ebin (D.).— Comparison Theorems in Riemannian Geometry, North-Holland Publishing Co., Amsterdam (1975). | MR 458335 | Zbl 1142.53003

[11] Elmir (C.), Lafontaine (J.).— Sur la géométrie systolique des variétés de Bieberbach, Geom. Dedicata. 136, p. 95-110 (2008) | MR 2443345 | Zbl 1190.53037

[12] Gallot (S.), Hulin (D.), Lafontaine (J.).— Riemannian Geometry, 3rd edition, Springer, Berlin Heidelberg (2004). | MR 2088027 | Zbl 0636.53001

[13] Gromov (M.).— Filling Riemannian manifolds, J. Diff. Geom. 18, p. 1-147 (1983) | MR 697984 | Zbl 0515.53037

[14] Jenkins (J.A.).— On the existence of certain general extremal metrics, Ann. of Math. 66, p. 440-453 (1957). | MR 90648 | Zbl 0082.06301

[15] Katz (M.G.).— Systolic Geometry and Topology, Math. Surveys and Monographs 137, Amer. Math. Soc., Providence, R.I. (2007). | MR 2292367 | Zbl 1149.53003

[16] Pu (P.M.).— Some inequalities in certain non-orientable riemannian manifolds. Pacific J. Math. 2, p. 55-71 (1952). | MR 48886

[17] Thurston (W.P.).— Three-Dimensional Geometry and Topology, edited by S. Levy, Princeton University Press, Princeton (1997). | MR 1435975 | Zbl 0873.57001

[18] Wolf (J.A.).— Spaces of constant curvature, Publish or Perish, Boston (1974). | MR 343214 | Zbl 0281.53034